Dry skin post Finasteride why why why?


#1

What the hell is this dry skin all about
I never had dry skin pre Finasteride or whilst taking Finasteride if anything skin was oily whilst taking finasteride.
I noticed my eyebrows were constantly thinning whilst on Finasteride hairs would just fall out.
My eyebrows thickened up slightly more post Finasteride but since stopping Finasteride i have dry skin in my eyebrow area i can literally rub my eyebrows and dry skin like dandruff starts falling it’s like a bloody snow shower same goes for my scalp and down both sides of my nose where i have pick the scales of dry skin off every day.
Ive tried all sort of creams on my scalp and face these dont help at all and neither do anti dandruff shampoos on my scalp.
My legs flake too life dandruff when i rub them.
Anyone have any answer to this im out of ideas to me its an indication that something has changed at a deeper than skin level.


#2

i have the same. i wish i could answer.


#3

same symptoms… never expected my legs to be flaking!


#4

Same here too. Plus dry eyes. I gave up caffeine completely and drink lots of water, about a gallon a day. It seems to have helped a bit, but I still use a good quality face moisturizer and skin cream. After my very short term use of propecia, I also started developing slight exzema on my shoulder. I never associated the two, but the timing is the same.

People on the forum have mentioned FPS also causes a reduction of a gland secretion that keeps our skin oily.


#5

I believe that propecia has been suggested as a treatment for acne specifically as it targets the sebaceous glands as mentioned by @NewYorker . Propecia appears to have impacted the pathways related to skin in some of us. When you mention your eyebrows and sides of your nose, this is where I got seborrhoeic dermatitis whilst I was still on propecia, although this presented itself as more of a red, itchy rash and was successfully treated with protopic ointment. I get a flaky chin for some reason. Your doctor should prescribe you an emollient cream if you request it. I have zerobase for dry itchy legs, but I don’t get them much now. I think I got them more when I stayed with my parents, particularly after a shower. The central heating there is usually quite high.


#6

I’m sure you all know this already, but in terms of trying to not make things worse, you shouldn’t have hot, long showers if you have dry skin.


#7

I understand there are receptors in the skin (and other places) that transform testosterone to DHT, and am not sure if the effect on the skin is a potential cause or a side effect of the condition.

Perhaps finding out what the triggers are that effect the sebaceous glands that @Scotsman mentioned can provide a direction. With that, as a youth and younger man (well before propecia), I had noticeable and constant swelling of the sebaceous glands behind my ears and on my scalp, and was treated for it, but this ceased post very short term use of propecia. I never attributed a connection between the two, but again, the timing coincides. I will be seeing the ear-nose-throat doctor who treated me years ago to see if he can lend anything to this conversation.

With that, I think we all need a more detailed list of potential symptoms we suffer from, and their severity, and attempt to better understand and define them, potentially associating common causes in hopes for a better understanding of PFS.

It’s clear to me that dry eyes and dry facial and other skin, along with reduced “oil” production are symptoms. Also (and now minor) hair loss has stopped, but dandruff had started, likely due to the dry skin.

I would speculate further that the changes in facial features mentioned by some could be skin related and not bone loss related, and the changes of the skin on the penis and scrotum may be a result of reduced sebum production. I suggest the facial features change are skin related and not bone related, because if they were bone loss related, I’d expect teeth to start falling out (I have all my natural teeth, at age 50).

Again, these are speculations, and I’ll confirm with my dermatologist and others, once I get better health insurance coverage in January 2019.


#8

This forum will soon be inviting members to fill out a survey which will do just that. It has been in the works for a long time now, the long gestation bring necessary to ensure it will generate data which will be fit for purpose and will help forward our cause.


#9

Ps, you can read about it here (and our other 23&me initiative, which you can take part in right now):


#10

Hi there,
I took accutane but apparently they are similar in ways. It seems they both act on DHT production which is what stimulates oil production in the skin. Shrinking the oil glands is what stops the acne. Funnily enough finasteride has an effect on skin oiliness too. Obviously they both affect DHT in similar ways.


#11

I strongly agree that Finasteride and accutane side effects are linked in some way.
It cant be just a coincidence that we all suffer the very same sexual and mental side effects.
I’m a strong believer in all Pfs, ssri , and pssd groups uniting surely it strengthen research and be easier to fund.
I’m no scientists but my opinion is the whole problem leads back to DHT everytime.


#12

I have this symptom too after stopping finastride.


#13

What other side effects did you get dumped with?
The dry skin is the least of my worries to be honest i just can’t understand why this is one of the side effects for myself and so many others.


#14

Hey I’m new to the board. I have PSSD and have all the hormone symptoms including dry skin. I am now using Pycnogenol, Biotin, and just started DHEA supplementation. Lack of DHEA causes dry, thinning skin and DHEA can help oil and thicken skin. Got to be careful with hormones though. I started on 25 mg but went down to 12.5 mg. I also use moisturizers. Kukui Oil from Oils Of Aloha is good. Argon Oil, Cetaphil Moisturizer, I use something. I use Visine for the dry eyes. Sometimes things work better than other times. I’m 37 and always looked very young for my age. I was often mistaken for early 20’s. Now I think I look sickly and like I have a thyroid problem. Unfortunately my thyroid looks “fine”. That’s cause the problem is likely coming from the hypothalamus. Of course I have no emotions at all cause my amygdala is damaged so I remain oddly detached from the horrors that are happening.


#15

@jrums01 How is your treatment protocol progressing? Any results? I am thinking of trying DHEA.


#16

Me as well , any updates appreciated


#17

Hey I stopped the DHEA. It actually made me break out, which in a way is good I guess. Means some oil getting through. But I’m visiting Dr. Goldstein in San Diego on December 9. He may use some kind of hormonal treatment so I don’t want to have anything confounding in my system. Trying to manage dry skin with the Pycogenol, Biotin, and some natural oils. Still feel some dryness but the texture is ok. For now :unamused:


#18

Thankyou for the advice really appreciate it
I’m fedup of shedding skin from my eyebrows and down both sides of my nose i know 100% fact i had never had anything like this pre finasteride i suppose its another strange trait of this whole situation we are left in.

Would you mind giving us some feedback after your visit with the doctor I’m sure everyone would be very interested in the outcome.

:+1:


#19

Hey I will update my visit. I actually have PSSD. But the same exact hormonal symptoms of the worst of PFS. Only difference being SSRIs work on 3a-HSD, right next door to 5AR. I also have lack of dopamine and I’m guessing high serotonin. I know Goldstein uses Addyi for PSSD., It is indicated for female low libido but works for men and woman. It raises dopamine and norepinephrine and lowers serotonin. Don’t know what else he’ll use for me. I will write my somewhat depressing intro soon btw.


#20

That dr uses addyi? Has anyone tried this ?